Oct 17th 2023
Weight gain can be a common side effect of both acute and long-term usage of antidepressants.  While each person responds to antidepressants differently, some antidepressant medications are more likely to cause weight gain than others.
Although some selective serotonin reuptake inhibitors (SSRIs) may cause weight loss during the early stages of therapy, this weight is often regained after 6 months and followed by increased weight gain with long-term use. 
Antidepressant use has risen exponentially across the United States for the past 6 years.  Their benefits for treating depression and a range of other mental health conditions are well established.
Weighing up these benefits against the potential side effects, such as weight gain, is a process you must go through with your healthcare provider. Together, you can work out which antidepressant best suits your needs and what dosage to take.
It's important to emphasize that individual responses to medications can vary, and not everyone taking these antidepressants will experience weight gain. Moreover, some individuals may experience weight loss or no significant change in weight while on these medications.
That said, the following antidepressants are more commonly associated with weight gain: 
TCAs have been prescribed since the 1950s and are the antidepressants most associated with weight gain.  They are not as heavily prescribed anymore due to the side effects they cause, but
Examples of TCAs include:
MAOIs, like TCAs, were a pioneering antidepressant prescribed to treat depression. Like, TCAs they are more likely to cause weight gain than SSRIs or most newer antidepressants  except for mirtazapine, which has been associated with weight gain. 
MAOIs are effective, but due to the side effects they cause, are considered a second or third of line treatment for depression and other mental health conditions .
SSRIs are the most widely prescribed antidepressants. These antidepressants are considered less likely to cause significant weight gain than TCAs and MAOIs. In fact, some studies have reported certain SSRIs, such as fluvoxamine, fluoxetine, and sertraline to be weight-neutral.
However, despite SSRIs being associated with weight loss in short-term use, long-term use of SSRIs is linked with a higher risk of weight gain. 
Commonly used SSRIs include:
Atypical antidepressants are the newest variety of antidepressants, with different ways of acting on the body. 
It is not known exactly what causes weight gain in antidepressant users, although several factors are thought to play a role.
The association between antidepressant use and weight gain is primarily seen among people with unhealthy lifestyles, including Western dietary preferences, sedentary activity, and smoking. 
Depression may cause fluctuations in weight in people. It can cause fatigue and inactivity and this lack of movement could contribute to weight gain. Depression has also been associated with a reduced or increased appetite in individuals who are suffering.
Antidepressants affect the amount of serotonin, a neurotransmitter in your brain that aids in the regulation of mood. These changes may trigger cravings for carbohydrates and sugary foods, which when consumed in excess can be associated with weight gain.
Genetic factors can play a role in determining how someone responds to antidepressants. Some individuals may be more prone to weight gain because of their body's specific reaction to the medication.
While some antidepressants lead to weight gain in patients, they are effective at treating depression and many other mental health conditions.
Getting assessed by a doctor and being frank about the symptoms you are experiencing are the first steps towards finding the right antidepressant for you.
Let your doctor know if you are experiencing any side effects, such as weight gain, and together you can weigh up the risks versus the benefits of continuing the medication.
A doctor may adjust your dose, switch you to a different antidepressant, or suggest other self-care treatments you can implement. Do not alter or switch your dose without speaking to a doctor, as this can cause adverse side effects.
For some people, implementing an exercise regime and engaging in a healthier lifestyle can stunt weight gain. Consult your doctor about any changes you make to your diet or exercise regime during a course of antidepressants.
Our Medical Affairs Team is a dedicated group of medical professionals with diverse and extensive clinical experience who actively contribute to the development of our content, products, and services. They meticulously evaluate and review all medical content before publication to ensure it is medically accurate and aligned with current discussions and research developments in mental health. For more information, visit our Editorial Policy.
MentalHealth.com is a patient-first health technology company driven by its mission to make optimal mental health attainable for everyone. With a focus on expanding care access, empowering patient choice, and enhancing care quality, the company delivers innovative solutions that support individuals throughout their mental health journey.